Alert archive / South Dakota / Tornado Warnings in 2004
Tornado Warning 1, NWS Aberdeen, SD
NWS Aberdeen, SD issued this tornado warning at May 15, 2004, 5:37 PM CDT for Faulk County, South Dakota. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 15, 2004, 5:37 PM CDT (22:37 UTC)
- Expired
- May 15, 2004, 6:15 PM CDT
- In force
- 38 min
- Issued by
- NWS Aberdeen, SD
- Area
- Counties, with a storm outline in the text
County Faulk County, SD
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 10.6 hours before the alert went out and 84 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1681 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 218 m²/s²
- 0-3 km storm-relative helicity
- 224 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
428 WFUS53 KABR 152237 TORABR SDC049-152315- BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE ABERDEEN SD 537 PM CDT SAT MAY 15 2004 THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A * TORNADO WARNING FOR... FAULK COUNTY IN NORTH CENTRAL SOUTH DAKOTA * UNTIL 615 PM CDT * AT 537 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO 2 MILES NORTH OF ONAKA...OR ABOUT 21 MILES NORTHWEST OF FAULKTON...MOVING SOUTHEAST AT 20 MPH. * THE TORNADO WILL BE NEAR... BRENTWOOD COLONY AROUND 600 PM CDT NORBECK...BURKMERE AROUND 610 PM CDT THIS IS AN EXTREMELY DANGEROUS AND POTENTIALLY LIFE THREATENING SITUATION. IF YOU ARE IN THE PATH OF THIS TORNADO TAKE SHELTER NOW REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN ABERDEEN. LAT...LON 4525 9955 4518 9963 4499 9921 4524 9903 $$ MARSHALL
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this tornado warning went out at May 15, 3:00 PM CDT, 2 hours 37 minutes earlier.
Area forecast discussion, May 15, 3:00 PM CDT, 2 hours 37 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ABERDEEN SD 300 PM CDT SAT MAY 15 2004 .SHORT TERM...TONIGHT THROUGH TUESDAY NIGHT THE UPPER LEVEL DISTURBANCE THAT PRODUCED SHOWERS ACROSS THE AREA THIS MORNING HAS MOVED OFF TO THE EAST...WHILE A SURFACE TROUGH OF LOW PRESSURE SITS OUT TO THE WEST OVER CENTRAL SD. THE LOW ASSOCIATED WITH THIS TROUGH IS CURRENTLY IN S MANITOBA AND WILL PROGRESS EAST-NORTHEASTWARD TONIGHT. EXPECT LOW CLOUDS TO DIMINISH FROM WEST TO EAST THE REST OF THE AFTERNOON AS WAVE DEPARTS...WITH SOME DESTABILIZATION THEN OCCURRING. THE WEST ALREADY HAS CAPES 500 TO 1000 J/KG OR SO. ALTHOUGH MOISTURE IS LIMITED...EXPECT SOME HIGH-BASED ISOLATED THUNDERSTORMS ACROSS THE NORTH LATE THIS AFTERNOON AND EARLY THIS EVENING. SOUTHERN ND IS ALREADY EXPERIENCING SOME DEVELOPMENT ALONG THIS TROUGH. COLD FRONT REACHES THE NORTH THIS EVENING...CATCHING UP TO THE TROUGH. STRONG WAVE LOOKS ON TRACK FOR SUNDAY...WITH ALL MODELS AGREEING ON TRACK. HAVE BUMPED UP POPS TO 70 ACROSS MOST OF THE AREA TOMORROW. WITH THE HIGHER CERTAINTY OF POPS...DECREASED HIGHS AS WELL. PRECIP TAPERS OFF SUNDAY NIGHT AS SYSTEM MOVES EAST AND COOL HIGH PRESSURE SETTLES INTO THE AREA. HIGH PRESSURE WILL BEGIN TO SLIDE EAST ON TUESDAY WITH BOUNDARY WELL TO THE SOUTH. TUESDAY NIGHT...THE BOUNDARY WILL BEGIN MOVING NORTH AS A WARM FRONT WITH GOOD ISENTROPIC LIFT OCCURRING OVER THE AREA. HAVE CONTINUED WITH 30 POPS. .LONG TERM...WEDNESDAY THROUGH SATURDAY FAIRLY STAGNANT PATTERN ON TAP FOR THE EXTENDED PERIOD. MEDIUM RANGE MODELS SHOWING A NEARLY CUT OFF H5 LOW IN THE SOUTHERN STREAM. TOWARD THE END OF THE PERIOD THIS FEATURE WEAKENS BUT TOO LATE TO CHANGE THE UPPER FLOW PATTERN. JUST DOWNWIND FROM THE LOW THE H5 RIDGE FORMS AND BUILDS AT LEAST EARLY ON BEFORE WASHING OUT AS THE LOW WEAKENS. THERE WILL BE A NUMBER OF DISTURBANCES RIDING THE UPPER FLOW INTO THIS AREA. WE WILL ALSO HAVE AN OLD FRONTAL BOUNDARY SOMEWHERE VERY NEAR TO THIS AREA. INITIALLY TRIED TO REFINE THE TIMING OF PRECIPITATION TO LIMIT THE PERIOD OF LOW CHANCE CATEGORY POPS. THIS IS NOT EASY TO DO EXCEPT BY GUESS OR HUNCH. DO NOT HAVE GREAT FAITH IN EITHER METHOD SO WENT WITH VERY SIMILAR GRIDS TO WHAT WERE GOING. DID MAKE SOME ADJUSTMENTS FOR TEMPERATURE BUT NOTHING MAJOR. && .ABR WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. && KNUTSVIG/KEEFE
Hazardous weather outlook, May 15, 5:40 AM CDT, 11 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ABERDEEN SD 540 AM CDT SAT MAY 15 2004 MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-161039- BIG STONE-BROWN-BUFFALO-CAMPBELL-CLARK-CODINGTON-CORSON-DAY-DEUEL- DEWEY-EDMUNDS-FAULK-GRANT-HAMLIN-HAND-HUGHES-HYDE-JONES-LYMAN- MARSHALL-MCPHERSON-POTTER-ROBERTS-SPINK-STANLEY-SULLY-TRAVERSE- WALWORTH- THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF CENTRAL...NORTH CENTRAL AND NORTHEAST SOUTH DAKOTA...AS WELL AS BIG STONE AND TRAVERSE COUNTIES IN MINNESOTA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT. DORN
The office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 15, 5:46 PM CDT | Severe Thunderstorm Warning | ABR | Lyman | 44 min |
| May 15, 6:15 PM CDT | Severe Thunderstorm Warning | ABR | Faulk | 60 min |
Nearby
Tornado Warnings in South Dakota, 2004Every tornado warning in 2004Tornadoes in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.